Epilepsy Talk

Stevens-Johnson Syndrome — a danger for those on Dilantin or Lamictal | November 19, 2018

This article is not for those with a weak stomach.  Because Stevens-Johnson Syndrome is an ugly and sometimes deadly disease.

But if you are on Dilantin or Lamictal, I urge you to read this information.

According to the Mayo Clinic: Stevens-Johnson Syndrome is a rare, serious condition, thought to be caused by a disorder of your immune system.

Often, signs of Stevens-Johnson Syndrome begin with flu-like symptoms, followed by a painful red or purplish rash that spreads or blisters, eventually causing the top layer of your skin to die and shed.

Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.

If you have Stevens-Johnson Syndrome, several days before the rash develops, you may experience: fever…sore throat…cough…and burning eyes.

Stevens-Johnson Syndrome requires immediate medical attention.

Seek emergency medical care if you experience any of the following signs or symptoms: unexplained widespread skin pain…facial swelling…blisters on your skin and mucous membranes…hives…tongue swelling…a red or purple skin rash that spreads…or shedding of your skin.

The exact cause of Stevens-Johnson Syndrome can’t always be identified.

Usually, the condition is an allergic reaction in response to medication, infection or illness.

Anticonvulsants like Dilantin and Lamictal can be the culprits which means that complete withdrawal is necessary.

Possible complications of Stevens-Johnson Syndrome include: a secondary skin infection, which can potentially become a life-threatening condition such as sepsis…eye problems…damage to internal organs…and permanent skin damage.

Because it’s difficult to determine exactly which drug may be causing the problem, your doctor may recommend that you stop taking all nonessential medications.

And there are no standard recommendations for treating Stevens-Johnson Syndrome.

When a large area of your body is affected, skin grafting — removing skin from one area of your body and attaching it to another — may be necessary to help you heal.

But, this treatment is only rarely required.

If the underlying cause of Stevens-Johnson Syndrome can be eliminated and the skin reaction stopped, your skin may begin to grow again within several days. In severe cases, full recovery may take several months.

It’s difficult to prevent an initial attack of Stevens-Johnson Syndrome because the trigger is unknown.

However, if you’ve had Stevens-Johnson Syndrome once, and your doctor determined that it was caused by medication, be sure to avoid that medication and others in the same class to prevent another attack.

To subscribe to Epilepsy Talk and get the latest articles by email, simply go to the bottom box of the right column and click on “Follow”

References:
http://www.mayoclinic.com/health/stevens-johnson-syndrome/DS00940

https://www.webmd.com/skin-problems-and-treatments/stevens-johnson-syndrome#1

https://www.merckmanuals.com/home/skin-disorders/hypersensitivity-and-inflammatory-skin-disorders/stevens-johnson-syndrome-sjs-and-toxic-epidermal-necrolysis-ten/?network=s&matchtype=e&keyword=stevens%20johnson%20syndrome&creative={creative}&device=c&devicemodel={devicemodel}&placement={placement}&position={adposition}&campaignid=141515422&adgroupid=4641144289&loc_physical_ms=62449&loc_interest_ms=63137&utm_source=bing&utm_medium=cpc&utm_campaign=EDL_MERCKUSA_Dermatologic%20Disorders-C-S_SE_SEM_N_MIX_NTL_US_EN_M&utm_term=stevens%20johnson%20syndrome&utm_content=Stevens-Johnson%20Syndrome%20%5BSJS%5D%20and%20Toxic%20Epidermal%20Necrolysis%20%5BTEN%5D%20(Exact)

 


Leave a Comment »

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

    About the author

    Phylis Feiner Johnson

    Phylis Feiner Johnson

    I've been a professional copywriter for over 35 years. I also had epilepsy for decades. My mission is advocacy; to increase education, awareness and funding for epilepsy research. Together, we can make a huge difference. If not changing the world, at least helping each other, with wisdom, compassion and sharing.

    View Full Profile →

    Enter your email address to follow this blog and receive notifications of new posts by email.

    Join 2,501 other followers

    Follow Epilepsy Talk on WordPress.com
%d bloggers like this: